Hail, San Miguel
- When
- July 3, 12:15 PM MST to 12:30 PM MST
- Where
- San Miguel County, San Jose
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -105.480
Upper level high pressure centered over the Great Basin continued a north to south flow aloft over New Mexico. Sufficient moisture in place across the area fueled thunderstorm development along the eastern periphery of the upper high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Upper level high pressure centered over the Great Basin continued a north to south flow aloft over New Mexico. Sufficient moisture in place across the area fueled thunderstorm development along the eastern periphery of the upper high. Storms initially developed across the northern high terrain before moving south and then southwest. Isolated strong to severe storms developed in the afternoon with numerous reports of large hail and severe winds and minor road flooding along with copious amounts of mainly small hail across the eastern plains. Among the most severe storms struck Santa Rosa, New Mexico. Nickel to golfball-sized hail fell in the Santa Rosa area resulting in major damage. The smaller hail accumulated up two feet deep in some spots and snow plows were used to clear roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 10:35 AM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1135 AM MDT WED JUL 3 2013 .AVIATION... 18Z TAF CYCLE PLENTY OF MOISTURE TO SUPPORT ANOTHER AFTERNOON AND EVENING OF ACTIVE WEATHER IN THE FORM OF THUNDERSTORMS AND SHOWERS. CONVECTION WILL LIKELY FAVOR THE CENTRAL AND SOUTHWEST ZONES...THOUGH UPPER LEVEL NORTH WINDS WILL SUPPORT ACTIVITY ACROSS THE EAST AS WELL. SOME STORMS WILL BE STRONG...POSSIBLY SEVERE ESPECIALLY NEAR THE CENTRAL AND SOUTHWEST HIGHER TERRAIN. MOVEMENT WILL BE TO THE SOUTH. THEREFORE VFR CONDITIONS AWAY FROM STORMS BUT EXPECT LOCAL MVFR TO IFR CIGS/VSBY AND GUSTY WINDS TO 45 KTS WITH ANY PASSING STORM. LOOK FOR THUNDERSTORMS TO DIMINISH IN COVERAGE AFTER 06Z...THOUGH STORMS MAY LINGER OVERNIGHT IN CENTRAL AND SOUTHWEST ZONES. 05 && .PREV DISCUSSION...341 AM MDT WED JUL 3 2013... THE CENTER OF 500 MB HIGH PRESSURE IS STILL PROGGED TO DROP SOUTHWARD FROM NV TODAY TO THE CA/AZ BORDER ON TUESDAY...THEN EASTWARD OVER AZ FRIDAY. THE GFS AND ECMWF ARE NOW AT ODDS OVER THE PLACEMENT OF THE HIGH PRESSURE CENTER ALOFT OVER THE WEEKEND AND EARLY NEXT WEEK...WITH THE ECMWF SHIFTING IT EAST OF NM AND THE GFS KEEPING IT CENTERED OVER OUR STATE. EITHER WAY...ENOUGH MOISTURE WILL REMAIN IN PLACE TO KEEP THE WEATHER CONVECTIVELY ACTIVE. THE PREDOMINANT NORTH TO SOUTH...AND UNSEASONABLY FAST...THUNDERSTORM TRACK OF THE LAST SEVERAL DAYS WILL PERSIST AGAIN TODAY AS FLOW CONTINUES TO SPEED UP BETWEEN THE HIGH OVER NV AND A DEEP UPPER TROUGH OVER THE GREAT PLAINS. THE FLOW ALOFT BECOMES DIFFLUENT SOUTH OF I-40. THIS AREA WILL HAVE A SLIGHT RISK OF THUNDERSTORMS TODAY IF CONVECTIVE DEBRIS CLOUDS FROM OVERNIGHT STORMS CAN EVAPORATE IN TIME FOR GOOD SURFACE HEATING TO DEVELOP. ALSO...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ON THE EASTERN PLAINS TODAY...WHERE NORTHERLY FLOW ALOFT IS FORECAST TO PEAK AROUND 40 KT. HIGH TEMPERATURES SHOULD GENERALLY WARM A FEW TO 8 DEGREES TODAY OVER TUESDAYS READINGS...EVEN THOUGH THEY WILL REMAIN A FEW TO 8 DEGREES BELOW NORMAL ACROSS CENTRAL AND EASTERN AREAS. THE WARMING TREND SHOULD CONTINUE IN MOST LOCATIONS THROUGH THE END OF THE WEEK AS THE HIGH FINALLY REACHES NEW MEXICO. BY SATURDAY...HIGH TEMPERATURES SHOULD RANGE FROM NEAR NORMAL TO AS MUCH AS 5 DEGREES ABOVE NORMAL. STORM MOTIONS ARE EXPECTED TO SLOW DOWN AND SHIFT OUT OF THE NORTHWEST THURSDAY AND FRIDAY. SOME ELEMENTS OF THE WEATHER FORECAST FOR THE WEEKEND REMAIN A LITTLE UNCERTAIN DUE TO THE DIFFERENT POSITIONS OF THE 500 MB HIGH PRESSURE CENTER BETWEEN THE GFS AND ECMWF. THE CANADIAN SIDES WITH THE ECMWFS PROGRESSIVE TRACK OF THE HIGH...BUT SHIFTS IT NORTHEAST RATHER THAN EAST DUE TO AN EASTERLY WAVE THAT EACH OF THE MODELS TRACK SOUTH OF THE AREA LATE SUNDAY THROUGH TUESDAY. DEPENDING ON HOW FAR NORTH THE WAVE TRACKS...AND HOW WELL THE UPPER HIGH SHIFTS TO THE EAST...THE LATTER PART OF THE WEEKEND COULD FEATURE SUBTROPICAL MOISTURE IMPROVEMENT WITH WETTER AND MORE WIDESPREAD THUNDERSTORM COVERAGE OVER PARTS OF THE FORECAST AREA. 44 .FIRE WEATHER... PERSISTENT NORTH TO SOUTH STEERING FLOW ALOFT TO REMAIN IN PLACE THROUGH THE FOURTH OF JULY BEFORE THE HIGHLY AMPLIFIED PATTERN FINALLY UNDERGOES SOME CHANGES BY WEEK/S END. IN THE MEANTIME... STRONG RIDGE ALOFT CENTERED OVER NEVADA TODAY TO GET SUPPRESSED SOUTHWARD BEGINNING TONIGHT AND ESPECIALLY TOMORROW AS A SHORT-WAVE TROUGH TRAVERSES THE PACIFIC NORTHWEST. NET EFFECT ON OUR AREA WILL BE VERY MINOR...BUT A SLIGHT WEAKENING OF THE N TO S STEERING FLOW WITH TIME APPEARS LIKELY WITH PERHAPS A BIT MORE OF A NW TO SE ORIENTATION OF THE UPPER LEVEL WIND FIELD IN THE VICINITY OF THE FOUR CORNERS. OTHERWISE...A PERSISTENCE FORECAST TO CONTINUE IN THE NEAR TERM. THIS PAST NIGHT WAS DEFINITELY MORE ACTIVE THAN 24 HOURS AGO THANKS TO AN APPARENT WEAK...CONVECTIVELY-INDUCED DISTURBANCE THAT DROPPED SOUTH IN THE NORTHERLY FLOW ALOFT. THESE TRANSIENT FEATURES ARE NOTORIOUSLY DIFFICULT FOR THE MODELS TO RESOLVE...BUT THE PATTERN WOULD CERTAINLY ARGUE FOR A SIMILAR FEATURE TO AID CONVECTION LATER TODAY OR TONIGHT. OTHERWISE...AFTER A PERIOD OF AIR MASS RECOVERY THROUGH MID- TO LATE MORNING...LOOK FOR A VERY SIMILAR THUNDERSTORM PATTERN TODAY AS COMPARED TO TUESDAY. PRECIPITABLE WATER VALUES ARE FORECAST TO BE AT OR ABOVE AVERAGE. ADDITIONALLY...VERTICAL WIND PROFILES REMAIN FAVORABLE FOR AT LEAST A FEW SEVERE STORMS JUST ABOUT ANYWHERE BUT ESPECIALLY CENTRAL/SOUTHERN AREAS. BROADLY DIFLUENT FLOW AT JET STREAM LEVEL WILL BE MOST PRONOUNCED OVER THE SOUTHERN ONE-THIRD WHERE THE ENVIRONMENT FOR ORGANIZED... LONGER-LIVED STRONG/SEVERE STORMS WILL BE MAXIMIZED WELL INTO THE EVENING. AGAIN WILL KEEP WITH A VERY PERSISTENT FORECAST INTO THURSDAY. BEGINNING FRIDAY...MODELS INDICATE THE CONSOLIDATED UPPER HIGH OVER ARIZONA WILL SHIFT EASTWARD TOWARD NEW MEXICO WITH THE HIGH MORE OR LESS OVER THE STATE DURING THE HOLIDAY WEEKEND. THIS WILL RESULT IN WEAKER STEERING CURRENTS AND THUS CONVECTION WILL HAVE FAR MORE DIFFICULTY MOVING OFF THE TERRAIN DURING THE LATE AFTERNOON/EVENING HOURS AND THUS VALLEY LOCATIONS SHOULD SEE FAR FEWER STORMS. THE ONE EXCEPTION MAY BE ACROSS THE FAR WEST WHERE SOUTHERLY WINDS ON THE WEST SIDE OF THE HIGH MAY AID STORM COVERAGE/PROPAGATION....AND THE NORTHEAST WHERE NWLY FLOW WILL CREATE A MORE FAVORABLE ENVIRONMENT FOR LONGER LIVED STORMS. THE ECMWF IS MOST AGGRESSIVE SHIFTING THE HIGH CENTER EAST OF THE STATE BY EARLY NEXT WEEK WHILE THE OPERATIONAL GFS AND GEFS MAINTAIN MORE OF A HIGH INFLUENCE FOR OUR AREA. MODELS STILL HINT AT A WEAK BACK DOOR FRONT FOR THE NORTHEAST TOWARD THE END OF THE 7 DAY FORECAST PERIOD. WAY TOO EARLY TO JUMP ON THAT TREND BUT SOMETHING TO WATCH. KJ && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 612 AM MDT WED JUL 3 2013 NMZ501>540-041200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 612 AM MDT WED JUL 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF THE EASTERN PLAINS...AS WELL AS CENTRAL AND WESTERN AREAS SOUTH OF I-40...WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IN ADDITION...STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING BETWEEN THREE QUARTERS OF AN INCH AND ONE INCH OF RAIN IN LESS THAN AN HOUR. RAIN AT THIS RATE CAN PRODUCE FLASH FLOODING WITHIN AND BELOW RECENTLY BURNED FORESTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... THE POTENTIAL EXISTS FOR STRONG TO SEVERE THUNDERSTORMS TO REDEVELOP THURSDAY AFTERNOON AND EVENING ACROSS MUCH OF THE EASTERN PLAINS...AS WELL AS CENTRAL AND WESTERN AREAS SOUTH OF I-40. THURSDAY THROUGH SATURDAY...STRONGER AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BETWEEN THREE QUARTERS OF AN INCH AND ONE INCH OF RAIN IN LESS THAN AN HOUR. THE POTENTIAL EXISTS FOR AN INFLUX OF SUBTROPICAL MOISTURE SUNDAY THROUGH THE BEGINNING OF THE COMING WORK WEEK...WHEN STORMS COULD PRODUCE NEARLY 1.25 INCHES OF RAIN IN LESS THAN AN HOUR. IN URBAN AREAS OR REGIONS OF COMPLEX TERRAIN...RAIN AT THIS RATE CAN EASILY PRODUCE MINOR FLOODING AND POSSIBLY FLASH FLOODING. WITHIN RECENTLY BURNED FORESTS IT COULD PRODUCE FLASH FLOODING THAT SPREADS QUICKLY TO LOWER ELEVATIONS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND THURSDAY AFTERNOON AND EVENING FOR COLFAX...UNION...MORA...HARDING... QUAY...GUADALUPE...SAN MIGUEL...TORRANCE...CURRY...ROOSEVELT...DE BACA...CHAVES...LINCOLN...SOCORRO...VALENCIA AND SOUTHEAST CATRON COUNTIES DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
722 AM MDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND GST 3 SSW ENCINO 34.62N 105.47W
07/03/2013 M60 MPH TORRANCE NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ1301209
RJOJOLASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 105 PM MDT WED JUL 3 2013 NMZ512-515-523-529-031930- CENTRAL HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 105 PM MDT WED JUL 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY THROUGH 130 PM MDT... AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RIBERA...OR ABOUT 22 MILES SOUTHWEST OF LAS VEGAS...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...RIBERA AND SAN MIGUEL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3520 10540 3520 10570 3549 10561 3548 10539 TIME...MOT...LOC 1905Z 005DEG 9KT 3539 10551
The Albuquerque radar (KABX), 125 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
12 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
A SKYWARN Spotter reported strong winds in association with a thunderstorm in the area along with quarter sized hail.
A SKYWARN Spotter relayed a report of windows that had been broken out in the Portales area from a severe storm the evening of the 3rd.
An amateur radio operator reported quarter sized hail as well as downed power lines.
Residents were reported to be stranded in the Meadow Lake and El Cerro Mission areas east of Los Lunas due to flooding. Roads were completely covered with water and pumps were required for water removal. Some residents reported water several feet deep. Much of the impacted area has non-paved roads and runoff originated from heavy rains over the Manzano Mountains immediately to the east.
A SKYWARN Spotter relayed a report of automobile damage due to large hail just north of Santa Rosa. Hail sizes in this area ranged from nickel to golfball sized.
Nickel to golfball sized hail pounded the Santa Rosa area resulting in major damage. Partial roof collapses and broken skylights were common throughout the central and western portions of the community. Smaller hail accumulated to depths of up to two feet in areas. Snow plows were required to clear roads. Many local residents and motorists described the scene as snow in July.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451160, 451161, 451162, 451170, 451164, 451171, 451163, 451165, 451168, 451166, 451167, 451172, 451173, 451169.